Pennsylvania, 2016Damaging Winds in Pennsylvania, September 17, 2016
September 17, 2016 · NWS PBZ · 2 events in 2 counties and zones
A northeast moving upper shortwave helped initiate scattered thunderstorms near a surface boundary. Good low level shear and marginal instability was enough to produce isolated wind damage in northwest Pennsylvania with cells that had supercellular structure.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northeast moving upper shortwave helped initiate scattered thunderstorms near a surface boundary. Good low level shear and marginal instability was enough to produce isolated wind damage in northwest Pennsylvania with cells that had supercellular structure. There was sporadic tree damage across northern Butler county as indicated by local county officials and by a local office storm survey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 17, 4:58 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 17, 4:58 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
558 PM EDT Sat Sep 17 2016
.SYNOPSIS...
Periodic showers and thunderstorms are expected until passage of a
cold front on Sunday night.
&&
.NEAR TERM /THROUGH SUNDAY/...
Scattered showers and storms are racing off to the northeast as
a shortwave exits well ahead of frontal boundary across the Great
Lakes. Expect somewhat of a break in precip late evening until
another shortwave arrives late tonight with the front beginning to
cross into northwest PA. Showers and thunderstorms will then be
most numerous south and east of Pittsburgh Sunday morning as the
boundary and shortwave move east. Warm and humid conditions will
remain through the period.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Drier air will be advancing into the CWA from the northwest Sunday
night, ending the chances of showers for much of the region. High
pressure will then bring dry and seasonal conditions through
Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Upper level ridging and surface high pressure will be in control
of the area through the long term. As this occurs, progressively
warmer air in the low level will advance into the Ohio Valley,
yielding 850 mb temperatures pushing into the 18-20C range. Even
with the more limited daylight hours of the latter half of
September, this should mean above normal temperatures into the mid
80s. Superblend numbers were abandoned in favor of warmer
GFS/ECMWF compromise numbers. Fries
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
General VFR outside of scattered showers and thunderstorms early
tonight. Cigs are expected to lower to IFR before daybreak with
the apporach of a cold front and shortwave, with some reduced VSBY
in showers and scattered thunderstorms.
.OUTLOOK /SUNDAY NIGHT THROUGH THURSDAY/...
Restrictions could continue Sunday night as precipitation moves
off to the east and low level moisture remains into Monday
morning. General VFR by Monday afternoon will then remain through
the period.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Sep 17, 3:12 AM EST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 AM EDT SAT SEP 17 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-180815-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
412 AM EDT SAT SEP 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 3:08 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT SAT SEP 17 2016
PAZ007-172045-
MERCER-
408 PM EDT SAT SEP 17 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MERCER COUNTY...
AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREENVILLE...
OR 14 MILES NORTH OF SHARPSVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN.
LAT...LON 4149 8034 4148 8026 4141 8052 4149 8052
TIME...MOT...LOC 2008Z 242DEG 35KT 4147 8048
24
Special weather statement, Sep 17, 4:46 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 PM EDT SAT SEP 17 2016
PAZ007-008-013-014-172215-
LAWRENCE-BUTLER-MERCER-VENANGO-
546 PM EDT SAT SEP 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MERCER...
SOUTHWESTERN VENANGO...NORTHWESTERN BUTLER AND NORTHEASTERN LAWRENCE
COUNTIES...
AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW CASTLE
NORTHWEST...OR NEAR NEW CASTLE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...GROVE CITY...SLIPPERY ROCK...HARRISVILLE...PLAIN GROVE
TOWNSHIP...CLINTONVILLE...EAU CLAIRE...HARLANSBURG...BARKEYVILLE...
VOLANT...CHERRY VALLEY AND BOYERS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 106 AND 114.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 21 AND 35.
LAT...LON 4099 8030 4105 8035 4132 7996 4114 7980
TIME...MOT...LOC 2146Z 237DEG 30KT 4104 8027
24
Special weather statement, Sep 17, 6:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
733 PM EDT SAT SEP 17 2016
PAZ008-009-015-180000-
CLARION-FOREST-VENANGO-
733 PM EDT SAT SEP 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VENANGO...WEST CENTRAL
FOREST AND NORTHWESTERN CLARION COUNTIES...
AT 733 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF FRANKLIN...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...TIONESTA...SENECA...KENNERDELL...WOODLAND
HEIGHTS...FRYBURG AND CRANBERRY TOWNSHIP.
LAT...LON 4150 7946 4128 7940 4123 7998 4126 8000
4133 8000
TIME...MOT...LOC 2333Z 253DEG 25KT 4128 7995
24Thunderstorm Wind, Butler
- When
- September 17, 6:40 PM EST
- Where
- Butler County, 1.71 mi ESE of Bovard to 1.48 mi SSW of Arnandale
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.070, -79.950
National Weather Service storm survey was conducted and several trees and large branches were found snapped and down along Branchton Road.
Thunderstorm Wind, Lawrence
- When
- September 17, 8:10 PM EST
- Where
- Lawrence County, Neshannock Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 41.080, -80.300
Local DOT reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, September 17, 20162 injured · $4.5 million · EF0 · 12 events
- Tornado and Flash Flooding in Texas, September 17, 2016$236,000 · EF1 · 17 events
- Hail and Damaging Winds in Oklahoma, September 17 to 18, 2016$38,000 · 1 in hail · 21 events
- Damaging Winds in New York, September 17 to 18, 2016$60,000 · 50 kt wind · 5 events
- Tornado in Pennsylvania, September 17, 2016$20,000 · EF1 · 1 event
- Tornadoes and Hail in Colorado, September 17, 2016$46,000 · EF0 · 4 events
- Damaging Winds in Oklahoma, September 17, 2016$25,000 · 65 kt wind · 5 events
- Tornadoes and Hail in Texas, September 17, 2016EF0 · 17 events
- Hail in New Mexico, September 17, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, September 17, 20161.75 in hail · 6 events
- Hail in Kansas, September 17, 20161.25 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 17, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660640, 660638.